Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 11, 2009, 3:18 PM EDT for St. Lawrence County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2009, 3:18 PM EDT (19:18 UTC)
- Expired
- Aug 11, 2009, 4:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:38 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 11, 1:38 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 138 PM EDT TUE AUG 11 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL SAG SOUTHWARD THIS AFTERNOON ACROSS THE NORTH COUNTRY...RESULTING IN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. MEANWHILE...A SLOW MOVING UPPER TROUGH ACROSS THE GREAT LAKES REGION WILL SHIFT EASTWARD...AND ALLOW FOR CONTINUED CHANCES FOR SHOWERS TONIGHT AND DURING THE DAY WEDNESDAY. ONCE THIS UPPER LEVEL DISTURBANCE MOVES EAST OF THE AREA...DRIER WEATHER IS EXPECTED THURSDAY AND RIGHT THROUGH THE UPCOMING WEEKEND...WITH DAYTIME HIGH TEMPERATURES GENERALLY IN THE LOWER 80S. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1007 AM EDT TUESDAY...HAVE DONE ANOTHER UPDATE TO ACCOUNT FOR CONVECTION MAKING THE TURN TO THE SOUTHEAST FROM CANADA. THIS FEATURE WILL MOVE INTO THE NORTHERN PORTIONS OF VERMONT AND IMPACT THE AREA DURING THE MORNING HOURS. REST OF THE FORECAST REMAINS UNCHANGED. PREVIOUS DISCUSSION... PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY AS A SFC COLD FRONT ALONG THE INTL BORDER SAGS SWD THRU THE FORECAST AREA THROUGH THE DAYLIGHT HRS. MID- TROPOSPHERIC WINDS WILL REMAIN WLY AT 30-40 KTS DOWNSTREAM OF POSITIVE TILT UPR TROUGH ACROSS THE GREAT LAKES REGION. SURFACE DEWPOINTS REMAIN RELATIVELY HIGH ACROSS THE REGION...AND WILL GENERALLY BE IN THE UPR 60S DURING THE DAYLIGHT HRS TODAY RESULTING IN HUMID CONDITIONS. NLY WIND SHIFT AND SLIGHTLY COOLER AIR MASS WILL YIELD DAYTIME HIGHS SEVERAL DEGREES COOLER THAN YESTERDAY - IN THE UPR 70S ACROSS THE NRN ZONES AND LOW 80S ACROSS THE SRN CHAMPLAIN AND CT RIVER VALLEYS. HUMID AND WARM CONDITIONS WILL CONTRIBUTE TO MOST UNSTABLE CAPE VALUES OF AROUND 1000 J/KG THIS AFTN. THAT SAID...LOOKING AT MARGINAL MID- LEVEL LAPSE RATES AND POSITIVE TILT NATURE OF UPSTREAM TROUGH IS NOT LIKELY TO PROVIDE VERY MUCH LARGE-SCALE FORCING FOR ASCENT. CONVECTIVE ACTIVITY WILL BE FOCUSED ALONG SAGGING COLD FRONT. A FEW STRONGER CORES WILL CONTAIN BRIEF HEAVY RAINFALL...WHICH WILL LIKELY BE THE MAIN THREAT. THERE IS A SLIGHT CHANCE OF SMALL HAIL AND GUSTY WINDS WITH ANY STRONGER STORMS AS WELL...BUT NOT EXPECTING MUCH IN THE WAY OF SVR T-STORMS TODAY. FOR TONIGHT...COVERAGE OF CONVECTIVE ACTIVITY SHOULD WANE WITH LOSS OF DAYTIME HEATING...CONSISTENT WITH QPF EVOLUTION IN 00Z GFS SOLN. VARIABLY CLOUDY CONDITIONS SHOULD PREVAIL WITH LOWS IN THE UPR 50S TO LWR 60S. DEWPOINTS WILL COME DOWN SLIGHTLY...BUT LIGHT AND VARIABLE WINDS AND AREAS OF SATURATED GROUND FOLLOWING DAYTIME RAINFALL WILL YIELD PATCHY FOG. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... AS OF 209 AM EDT TUESDAY...MID-LEVEL POSITIVE TILT SHORTWAVE TROUGH SHIFTS EWD ACROSS THE NORTH COUNTRY DURING THE DAY WEDNESDAY. DESPITE ABSENCE OF ANY WELL-DEFINED SFC CONVERGENCE...UPR TROUGH AND DAYTIME HEATING WITH MARGINAL INSTABILITY SHOULD BE SUFFICIENT TO REGENERATE DAYTIME SHOWERS AND A FEW TSTMS BY AFTN. HIGH TEMPERATURES ON WEDNESDAY WILL BE SIMILAR...GENERALLY IN THE UPR 70S TO LOWER 80S WITH LIGHT WINDS. TROUGH GRADUALLY SHIFTS EAST OF THE REGION BY THURSDAY MORNING AND WILL BRING SHOWERS TO AN END DURING WEDNESDAY NIGHT WITH FAIR WX FOR THURSDAY. MOSTLY SUNNY CONDITIONS THURSDAY AFTN AND 850MB TEMPERATURES AROUND +14C SHOULD YIELD VALLEY HIGHS IN THE 82-85F RANGE. NO SIGNIFICANT WINDS EXPECTED ON THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 400 AM EDT TUESDAY...VERY QUIET WEATHER IS EXPECTED FOR THE EXTENDED PORTION OF THE FORECAST. GENERAL SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS THE NORTHEASTERN CONUS. UPPER LEVEL RIDGE WILL BE ANCHORED OVER THE EASTERN CONUS KEEPING UPPER LEVEL LOWS AND SHORTWAVES MOSTLY AWAY FROM OUR FORECAST AREA...PROVIDING AN EXTENDED DRY PERIOD. GENERAL WEST TO SOUTHWEST FLOW WITH SUBSIDENCE ALOFT WILL AID TO KEEP THE AREA DRY. TOWARDS THE END OF THE EXTENDED PORTION OF THE FORECAST SOME DEEP LAYER MOISTURE WILL CREEP NORTH FROM THE MID ATLANTIC REGION...ALTHOUGH LACK OF UPPER LEVEL FORCING LEADS TO THE BELIEF THAT ACTIVITY WILL BE SCATTERED IN NATURE INSTEAD OF WIDESPREAD. TEMPERATURES WILL BE AROUND 5 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR FOR MAXS AND MINS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... THROUGH 18Z WEDNESDAY...PREVAILING P6SM VCSH THROUGH THIS AFTERNOON AS SHOWERS AND OCCASSIONAL THUNDERSTORMS MOVE THROUGH THE AREA. SHOWERS BEGAN LATE MORNING AND MOVED SOUTHEAST ALONG AN EAST-WEST LINE...BRINGING LIFR TO KPBG...AND IFR TO MVFR ELSEWHERE. WILL CARRY THE VCSH PREVAILING THROUGH THIS AFTERNOON...AND AMEND AT SPECIFIC LOCATIONS AS RAIN AND CHANGE IN CIGS/VIS MORE CERTAIN. RADAR SHOWING A SECOND BAND OF SHOWERS NORTH OF THE CANADIAN BORDER ALONG THE ACTUAL FRONT...AND THESE SHOWERS WILL MOVE SLOWLY SOUTHWARD LATER THIS AFTERNOON/EVENING...ALTHOUGH BECOME LESS NUMEROUS AS DAYTIME HEATING SUBSIDES. IF THESE SHOWERS HOLD TOGETHER WILL NEED TO REINTRODUCE VCSH LATER THIS AFTERNOON INTO THE EVENING. OTHERWISE VFR VIS/SCT CLOUDS EXCEPT MVFR VIS TOWARD MORNING AT KPBG...KBTV...KRUT...AND IFR VIS KMSS. LIFR AT KSLK/KMPV CIGS AND VIS AFTER MIDNIGHT. CONDITIONS IMPROVE 13-14Z WEDS MORNING TO VFR. 18Z WEDNESDAY THROUGH 12Z THURSDAY...VFR PREVAILING AFTERNOON THROUGH EVENING WITH WIDELY SCATTERED MVFR CIGS/VIS IN SHRA. AFT 07Z WIDESPREAD MVFR CIGS/VIS WITH SCATTERED IFR CIGS AND VIS IN BR. 12Z THURSDAY THROUGH 00Z MONDAY...VFR AREA WIDE...THOUGH W/PATCHY LATE NIGHT/EARLY MORNING BR/FG AT FAVORED TERMINALS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...BANACOS NEAR TERM...EVENSON SHORT TERM...BANACOS LONG TERM...NEILES AVIATION...HANSON
Hazardous weather outlook, Aug 11, 2:24 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 224 AM EDT TUE AUG 11 2009 NYZ026>031-034-035-087-VTZ001>012-016>019-120630- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 224 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY WITH STRONGER STORMS CONTAINING BRIEF HEAVY RAINFALL...GUSTY WINDS...AND THE POSSIBILITY OF SMALL HAIL. THUNDERSTORM ACTIVITY WILL DECREASE IN COVERAGE TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT FORECAST...BRIEF HEAVY RAINFALL IN STRONGER STORMS WILL BE A TRAVEL CONCERN WITH AREAS OF POOR VISIBILITY AND PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...ESPECIALLY ACROSS CENTRAL AND EASTERN SECTIONS OF VERMONT DURING THE AFTERNOON AND EARLY EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED. OTHERWISE...HAZARDOUS WEATHER IS NOT FORECAST DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BANACOS
In the hours before
Special weather statement, Aug 11, 10:28 AM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1028 AM EDT TUE AUG 11 2009 VTZ002-003-016-111530- EASTERN FRANKLIN VT-ORLEANS VT-WESTERN FRANKLIN VT- 1028 AM EDT TUE AUG 11 2009 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FRANKLIN AND NORTHERN ORLEANS COUNTIES THROUGH 1130 AM... AT 1025 AM EDT...A LINE OF HEAVY SHOWERS AND EMBEDDED STRONGER THUNDERSTORMS WAS PUSHING SOUTHEAST AT 30 MPH ACROSS SOUTHERN QUEBEC...OR ABOUT 20 MILES NORTH OF BERKSHIRE. THESE STORMS WILL AFFECT THE FAR NORTHEASTERN PORTIONS OF FRANKLIN COUNTY VERMONT...EAST INTO THE NORTHERN PORTIONS OF ORLEANS COUNTY VERMONT THROUGH 1130 AM. AREAS AFFECTED ARE BERKSHIRE...JAY...NEWPORT AND DERBY. HEAVY RAINFALL AND BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY PASS. LAT...LON 4475 7210 4496 7310 4503 7302 4501 7207 JMG
Special weather statement, Aug 11, 11:32 AM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1132 AM EDT TUE AUG 11 2009 NYZ028-035-VTZ001>009-016>018-111700- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON- INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY... TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD... UNDERHILL...BRISTOL...RIPTON 1132 AM EDT TUE AUG 11 2009 ...A FEW STRONG THUNDERSTORMS WILL MOVE ACROSS THE NORTH COUNTRY THROUGH 1 PM... AT 1130 AM EDT...SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND GUSTY WINDS...WERE DEVELOPING ALONG A LINE FROM PLATTSBURGH NY TO NEWPORT VERMONT. THE SHOWERS AND STORMS WERE MOVING SOUTHEAST AROUND 25 MPH. SHOWERS AND STORMS...SOME WITH VERY HEAVY RAIN AND GUSTY WINDS...WILL CONTINUE TO DEVELOP THROUGH EARLY AFTERNOON ACROSS NORTHERN VERMONT...ESPECIALLY FROM BURLINGTON AND PLATTSBURGH SOUTH AND EAST TOWARD ST. JOHNSBURY AND MONTPELIER. IF THREATENING WEATHER APPROACHES OR YOU HEAR THUNDER MOVE INDOORS. IF OUT ON LAKE CHAMPLAIN SEEK SAFE HARBOR.
Special weather statement, Aug 11, 2:08 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 208 PM EDT TUE AUG 11 2009 VTZ009-011-012-018-111915- EASTERN ADDISON VT-WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT- 208 PM EDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT ADDISON...AND NORTHERN RUTLAND COUNTIES... AT 205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MIDDLEBURY... MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BREAD LOAF AROUND 220 PM...GOSHEN AROUND 240 PM...HANCOCK AROUND 250 PM AND ROCHESTER AROUND 310 PM. LAT...LON 4390 7275 4375 7324 4399 7329 4407 7294 JMG
Special weather statement, Aug 11, 2:56 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
256 PM EDT TUE AUG 11 2009
NYZ029-087-112000-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
256 PM EDT TUE AUG 11 2009
...STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...
AT 254 PM EDT...SHOWERS AND EMBEDDED STRONGER THUNDERSTORMS WERE
ALONG A LINE FROM 16 MILES SOUTHEAST OF CANTON TO 19 MILES NORTH OF
FORT DRUM...MOVING SOUTHEAST AT 25 MPH.
BRIEF VERY HEAVY RAINFALL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.
THESE STORMS WILL BE NEAR GOUVERNEUR AROUND 300 PM...CLARE AROUND 315
PM...CHILDWOLD AROUND 330 PM...PIERCEFIELD AROUND 345 PM AND WANAKENA
AROUND 400 PM.
LAT...LON 4447 7496 4428 7455 4411 7454 4404 7507
4436 7578
JMGThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:37 PM EDT | Special Weather Statement | BTV | Franklin | 53 min |
| Aug 11, 10:28 AM EDT | Special Weather Statement | BTV | Orleans | 62 min |
| Aug 11, 2:08 PM EDT | Special Weather Statement | BTV | Addison | 67 min |
| Aug 11, 7:56 PM EDT | Special Weather Statement | BTV | Windsor | 64 min |
| Aug 11, 11:21 AM EDT | Areal Flood Advisory | BTV | Clinton | 89 min |
| Aug 11, 2:56 PM EDT | Special Weather Statement | BTV | St. Lawrence | 64 min |
| Aug 11, 4:14 PM EDT | Special Weather Statement | BTV | Franklin | 61 min |
| Aug 11, 4:49 PM EDT | Special Weather Statement | BTV | Clinton | 56 min |
| Aug 11, 5:36 PM EDT | Areal Flood Advisory | BTV | Clinton | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.